Log in
Scleroderma & Raynaud's UK (SRUK)
8,030 members3,708 posts

PLEASE HELP!! Coumadin for Stroke -long term therapy; Raynaud's; Type II diabetes, Severe allergy, hypothroidism, migraines

I am NEW HERE and My story is lengthy and complicated. Early '90s developed Myocarditis and CHF. A year long treatment of Lopresser helped heart to heal but set me on the path for other problems. I am allergic to many things (environmental and chemical). After taking Lopressor (which made me ill) I developed extreme swelling in hands, feet and waist. Thinking I had relapse, went back to my cardio doc. Finding nothing wrong, he sent me to a rheumatologist. Rheum.doc ran tests for scleroderma and lupus. Nothing conclusive. Gave me Lasix for swelling. Within six months the swelling was gone but developed in the meantime, I developed ischemic fingers and toes. Rheum. ran variety of tests, but again, nothing conclusive. He checked me for a number of things including connective tissue disease. Tried a variety of Rx meds. Still nothing. All digits continued to get worse. Lost the tip of one finger. Adjusted my Thyroid meds (have had hypothroid disease throughout adult life. Also severe migraines for which I took only OTC meds to control. Started seeing a chiropractor to manage migraine pain. Fingers continued to get worse; kept them wrapped up in band-aids covered in neosporin. I was under a lot of stress at the time, teaching a full load, working a second part-time retail job, and attending classes at a university 2 hours away to complete my master's degree. After my graduation and end of public school year, I was checked into a hospital where again nothing conclusive was found. I was taking Vasotec all that winter. All digits were very ulcerated by that time and amputation was considered. That fall I was looking for a job in another state. In the middle of my interview, I began shivering uncontrollably and my hands turned purple up to my wrists. The tip of my ears and nose turned purple too. Went home, back to dr who determined I had Raynaud's Phenom. Began taking Procardia XL 60 mg. while continuing to take vasotec, and Synthroid for thyroid. Was recovering by the time the school year began. Winter arrived and with it terrible weather. Had trouble with my fingers, face and feet, especially during days with playground duty. Had bad storms where I had to use and maintain a large generator for the house, plus propane tank to keep warm when the generator when off. After the electricity was restored (13 days later), I developed a stabbing headache and fell asleep. When awoke, vision was similar to a view with horse blinders on. Went to eye doctor, had MRI. Had suffered a stroke that affected my field of vision. Started on Coumadin (Warfarin). That was 19 years ago. Since beginning Warfarin, my finger problems cleared up, my migraines disappeared. In the meantime, I developed Type II diabetes. Have my Warfarin levels tested frequently at a local clinic. Take Metformin for Type II. I have been healthy and symptom free ever since beginning Warfarin and Metformin. Diabetes levels are always good as well as Warfarin levels, until recently. I had a procedure done because I've had a Hiatal hernia and acid reflux throughout my adult years. IBS since my late 20s, arthritis in hands, feet, back,neck, knees. My PC decided I needed more tests as part of a wellness exam. Put on Lovinox bridge. As a PC he is required by state law to write the Rx. The dr. at the clinic where blood draws are performed is not allowed to write scripts. PC sent me to a neurologist who said I don't need Warfarin because I don't have artial fribulation. But, that is NOT why I began Warfarin. It was prescribed by a Rheumatologist who has since retired. Finding a doctor who will manage warfarin therapy in my area is similar to hunting for the needle in the proverbial haystack. NO one wants to do it long term. My Rheum. told me that I would need to take it forever. Not so, says Neurologist. My history is interesting too. My paternal grandfather and grandmother both died of heart attacks. My father died of a coronary thrombosis; his older brother and sister also died of heart attacks (thrombosis), my cousin had a severe stroke following brain surgery to remove a tumor. She is confined to a bed because she cannot walk, talk, eat. She communicates using a letter board and the one lone index finger which she can mostly control. All these relatives are from my Dad's side of the family. Also, one of my sister's had a heart attack, died of stroke. Another brother died of heart attack. Another cousin had a stroke very similar to the one I had. He was blind. Youngest sister had seizure caused by a brain tumor. Had surgery to remove the tumor and takes anti-seizure medication. My only child, a daughter, was very thin through college, and suffered from terrible migraine headaches and endometriosis. Shortly after a second surgery to remove the endo., she got married and pregnant before the endo. came back. Shortly before her marriage, she suddenly gained a massive amount of weight. Her eating habits had not changed. She was always a light eater, but the pounds piled on. Something similar happened to me while I was in graduate school. I went up several clothing sizes in a matter of months. After her wedding, daughter worked to lose the weight and maintain headaches. While she was pregnant, she developed a Pseudo-Tumor-Cerebri. Twp days after her son was born, she had surgery to place a shunt in her head with drainage tube to empty excess brain fluid into her stomach. She recently began going to a gym because she is gaining weight again and under a lot of stress. I fear she will develop diabetes in addition to every thing else. Question: Is there ANYONE out there who has heard of such a history, with so many heart problems on both sides of the family that included grandparents, aunts, uncles, cousins, siblings and my child? I am scared to death to go off Coumadin. I stopped the coumadin for 5 days, without following bridge therapy. Developed a terrible case of hiccups that went on for a few days until I was told to start coumadin again until all the fact finding tests were completed. Within a day of going back on Coumadin, the hiccups stopped. I wonder if the hiccups were somehow connected to stopping coumadin without taking a bridge? The neurologist's secretary called me two days ago and told me all my tests were negative. That is how all my tests have gone,,,,even when the Rheum. doc did them. The only thing that was discovered during testing by Rheum. doc was that I have a protein in my blood that could cause my problems. While visiting my sole surviving Aunt and cousins, found that some sort of protein was found long ago in her older sister's blood. Before that, the time frame of all the heart attacks was before much blood testing was done. No autopsies were ever done on any of them. All my father's siblings had Type II diabetes...I have been told my diabetes is most likely hereditary as is my bowel problems, hiatal hernia, allergies, etc. This is a lot of info. I have searched the internet far and wide for years, seen specialists and no one has ever been able to figure out what is going on in my family medical history, or what is going on with me. I've researched the findings regarding people who take coumadin long term and suddenly are told to stop. The results are NOT good. In many cases is appears that strokes occurred within 120 days of cessation of the therapy. I am not a doctor, not a researcher so no doctor (especially a neurologist) will consider what I have found. This doctor also completely dismissed my family history. That history seems significant to me. I am so worried. I have not stopped the coumadin therapy yet because I am afraid. However I will have to stop once I run out of pills. Any suggestions, any help from medical people will be greatly appreciated. Thank you.

5 Replies
oldestnewest

That's such a long post. Maybe you could look at the Sticky Blood - Hughes Syndrome boards as it sounds like you may have a blood clotting disorder that is also auto immune. But I'd summarise your history a little also. Pretty much all of us on the Hughes board are on permanent anticoagulants.

1 like
Reply

That's a lot of history! I think we all have relatives who've had something and various health problems over the years. Stress seems to be a big factor in your life, you should try and minimise it and learn some relaxation therapies, Also I think you need consistency over you medication, getting on the right meds is key. Good luck, I hope you get sorted in the future and don't over think things, find something to take your mind off it all

1 like
Reply

Still looking for someone to take a look at my medical history using wholistic approach. Not too many choices where I live. Thanks for your reply.

Reply

You've been through a

Lot and on lots of meds. I would re-evaluate that. Meds can cause more issues than the disease. You might find a natural path also, they have

A different look at issues looking at the whole body. Hope u find some resolution 🌻

Reply

Yes I have done that. Seen several doctors, naturopaths, etc. One says to stop meds though eval. shows I need to take them. Another says I need to add herbal remedies...which caused hives and swelling in my face. Not a lot of medical choices where I live. I think I would be fine if they would stop "tweeking" my meds every few weeks. Thanks.

Reply

You may also like...